SciELO - Scientific Electronic Library Online

 
vol.109 número10Hepatocarcinoma en paciente sin fibrosis avanzada tras erradicación de VHC con tratamiento antiviralColestasis canalicular inducida por anabolizantes esteroideos índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Revista

Articulo

Indicadores

Links relacionados

  • En proceso de indezaciónCitado por Google
  • No hay articulos similaresSimilares en SciELO
  • En proceso de indezaciónSimilares en Google

Compartir


Revista Española de Enfermedades Digestivas

versión impresa ISSN 1130-0108

Rev. esp. enferm. dig. vol.109 no.10 Madrid oct. 2017

http://dx.doi.org/10.17235/reed.2017.5031/2017 

LETTERS TO THE EDITOR

 

Hypersensitivity to azathioprine in a patient with Crohn's disease: a case report

 

 


Key words: Azathioprine. Hypersensitivity. Crohn's disease.


 

Dear Editor,

Azathioprine (AZA) is commonly used in inflammatory bowel disease and many other medical diseases. The most common adverse events of AZA include gastrointestinal effects, hepatotoxicity, myelotoxicity and pancreatitis (1).

 

Case report

We report the case of a 59-year-old woman with ileal stricturing Crohn's disease that started AZA treatment in August 2016. She presented to the Emergency Department within 15 days with severe diarrhea (ten liquid stools/day), vomiting and hematemesis. On examination, she showed signs of shock, dehydration, fever, hypotension and tachycardia. Blood tests revealed anemia and hyperlactacidemia.

After resuscitation, the patient underwent an upper endoscopy that revealed multiple petequial hemorrhages and erosions with sparing of the antrum that were compatible with acute hemorrhagic erosive gastropathy (Fig. 1). Empirical antibiotic therapy was started and azathioprine was suspended. Blood, stool and urine cultures were negative.

 

 

The patient had a favorable evolution, was discharged seven days later and was told to maintain antibiotic therapy and to re-initiate AZA treatment. The patient was re-admitted to the Emergency Department with diarrhea, vomiting and a high fever within only three hours after the first intake of AZA. The drug was discontinued, which resulted in a rapid improvement of the condition and the patient was discharged after three days. The patient was re-evaluated after two months without medication and remains asymptomatic.

 

Discussion

This case report represents a hypersensitivity reaction to AZA based on the temporal relationship between exposure to the drug and the onset of symptoms. These were resolved after drug withdrawal and there was a rapid recurrence after drug re-challenge, no source of infection or findings of a Crohn's disease flare up were identified (2).

Hypersensitive reactions are rare, undiagnosed and potentially fatal, and also have a difficult differential diagnosis with sepsis or exacerbation of the disease. As 6-mercaptopurine is not known to result in hypersensitivity, it is thought that the imidazole side chain is the immunoreactive moiety (3,4). Prognosis is good and a full recovery is expected when stopping AZA treatment (5).

 

Mafalda Sousa, Luísa Proença and João Carvalho
Centro Hospitalar de Vila Nova de Gaia e Espinho. Vila Nova de Gaia, Portuga

 

References

1. Sinico RA, Sabadini E, Borlandelli S, et al. Azathioprine hypersensitivity: Report of two cases and review of the literature. J Nephrol 2003;16(2):272-6.         [ Links ]

2. Schmitt K, Pfeiffer U, Stiehrle HE, et al. Absence of azathioprine hypersensitivity after administration of its active metabolite 6-mercaptopurine. Acta Derm Venereol 2000;80:147-8.         [ Links ]

3. Godeau B, Paul M, Autegarden JE, et al. Hypersensitivity to azathioprine mimicking gastroenteritis. Absence of recurrence with 6-mercaptopurine. Gastroenterol Clin Biol 1995;19:117-9.         [ Links ]

4. Corbett M, Schlup M. Azathioprine hypersensitivity mimicking underlying inflammatory bowel disease. Intern Med J 2001;31:366-7. DOI: 10.1046/j.1445-5994.2001.00070.x.         [ Links ]

5. Martínez F, Nos P, Pastor M, et al. Efectos secundarios del tratamaiento con azatioprina en la enfermedad inflamatoria crónica intestinal. Rev Esp Enferm Dig 2001;93:769-73.         [ Links ]